Alert archive / New Mexico / Excessive Heat Warnings in 2021

Excessive Heat Warning 1, NWS Albuquerque, NM

July 10, 2021McKinley County, San Juan County, New Mexico

NWS Albuquerque, NM issued this excessive heat warning at Jul 10, 2021, 2:04 AM MDT for McKinley County, San Juan County, New Mexico. It took effect at Jul 10, 2021, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2021, 2:04 AM MDT (08:04 UTC)
In effect from
Jul 10, 2021, 12:00 PM MDT
Expired
Jul 10, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties McKinley County, NM, San Juan County, NM

The radar

The Albuquerque radar (KABX), 166 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3438 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS75 KABQ 100804
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
204 AM MDT Sat Jul 10 2021

NMZ201-101800-
/O.UPG.KABQ.HT.Y.0011.210710T1800Z-210711T0200Z/
/O.NEW.KABQ.EH.W.0001.210710T1800Z-210711T0200Z/
Northwest Plateau-
204 AM MDT Sat Jul 10 2021

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS 
EVENING...

* WHAT...Dangerously hot conditions with temperatures up to 105 
  expected.

* WHERE...Northwest Plateau.

* WHEN...From Noon today to 8 PM MDT this evening.

* IMPACTS...Heat related illnesses increase significantly during 
  extreme heat events.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

&&

$$

NMZ203-205-217-219-101800-
/O.CON.KABQ.HT.Y.0011.210710T1800Z-210711T0200Z/
Far Northwest Highlands-West Central Plateau-Espanola Valley-
Middle Rio Grande Valley/Albuquerque Metro Area-
204 AM MDT Sat Jul 10 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS 
EVENING...

* WHAT...Temperatures up to 101 expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area, Far Northwest Highlands, West Central Plateau, and Espanola 
  Valley.

* WHEN...From Noon today to 8 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

&&

$$

CHJ
1 follow-up statement
014 
WWUS75 KABQ 110154
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
754 PM MDT Sat Jul 10 2021

NMZ201-110300-
/O.EXP.KABQ.EH.W.0001.000000T0000Z-210711T0200Z/
Northwest Plateau-
754 PM MDT Sat Jul 10 2021

...EXCESSIVE HEAT WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

$$

NMZ203-205-217-219-110300-
/O.EXP.KABQ.HT.Y.0011.000000T0000Z-210711T0200Z/
Far Northwest Highlands-West Central Plateau-Espanola Valley-
Middle Rio Grande Valley/Albuquerque Metro Area-
754 PM MDT Sat Jul 10 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Temperatures will continue to cool this evening, reducing the threat 
for heat related illness, so the Heat Advisory will be allowed to 
expire at 8 pm.  However, pockets of temperatures near 100 degrees 
will continue until 9 pm, especially at lower elevations of the San 
Juan River Valley.

$$

44

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this excessive heat warning went out at Jul 9, 11:43 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 9, 11:43 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1143 PM MDT Fri Jul 9 2021

.AVIATION...
06Z TAF CYCLE
VFR conditions are expected at all TAF sites through the next 24
hours, except for brief MVFR possible in a thunderstorm. Also
obscurations with showers and storms will impact the central and
western mountains. A backdoor cold front will move southwest today
through the east and into central NM this afternoon and will result
in a strong east canyon wind at KABQ, developing around 23Z and
strengthening into the evening hours. Strong southeast winds will
impact KSAF starting around 21Z. The front will likely initiate
storms near KSAF, KLVS and possibly KABQ late day. Convection will
last well into Saturday night.

&&

.PREV DISCUSSION...333 PM MDT Fri Jul 9 2021...
.SYNOPSIS...
A cold front moving into northeast New Mexico tonight will provide
some heat relief to northeast New Mexico on Saturday but the
remainder of the area will remain hot. The cold front will also act
to trigger afternoon thunderstorms along the east slopes of the
central mountain chain. A few of the storms near the I-25 corridor
between Las Vegas and Raton could turn severe Saturday afternoon and
evening. As more moisture moves in from the east on Sunday, numerous
showers and thunderstorms are forecast for central and eastern
portions of the state. The active monsoon weather pattern continues
into next week with daily rounds of afternoon thunderstorms likely
for most areas.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
As the broad, mid-level high pressure system centered west of the
Four Corners builds near 600 dam, high temperatures will warm a few
degrees further on Saturday over today's readings. An exception will
be over northeast and east central NM, where readings will cool a
few to 13 degrees behind a somewhat moist backdoor cold front that
will arrive Saturday. Will continue the ongoing Heat Advisory for
portions of the central and western valleys and the far northwest
highlands through Saturday.

Scattered to isolated showers and thunderstorms will follow the flow
around the high pressure system, tracking toward the south and
southwest off the high terrain this evening and for the most part
Saturday. However, greater coverage of thunderstorms will develop
Saturday to the east and south of a Dulce to Cuba to Gallup curve,
due partly to the moist backdoor front and also due to an upper
level trough that will clip northeast NM in northwest flow aloft.
Flow around that trough will steer storms over northeast and east
central areas toward the south and southeast, making Saturday
afternoon and night much more convectively active on the plains
compared to what they are seeing today and will see tonight. Shear
and instability look sufficient for a few strong to severe storms on
Saturday afternoon and evening.

LONG TERM...(SUNDAY THROUGH THURSDAY)...
Low-level east-southeasterly flow continues to transport deep Gulf
moisture into NM Sunday. Expecting an active to very active
convective day on Sunday favoring the east slopes of the central
mountain chain eastward. Global models are suggestive that the
southwest mountains/Gila get into the mix Sunday as well as
northwest surface winds result in low level convergence. Given the
precipitation forecasts from both the GFS and ECMWF, heavy rain and
the potential for flash flooding in the Sacramento mountains will be
a major concern. FCH is forecast to shift westward over
central/southern CA Monday with a northerly steering flow continuing
aloft. At this point, central and western NM stand the best chances
for afternoon and evening convection Monday. Heights increase
somewhat Tuesday as the high over/near Las Vegas, NV elongates
eastward. Steering flow aloft over NM on Tuesday remains
northerly/nely with central and western locations the favored spots
once again for afternoon/evening convection.

Models agree that a weak short-wave trough will slide east through
northeast NM Wednesday, helping to trigger scattered strong to
severe thunderstorms across much of the northern half or so of the
state.

44/33

&&

.FIRE WEATHER...
The "reverse" monsoon is forecast to continue and gain strength over
the next 7 days as a strong high pressure system aloft remains west
of the Four Corners. Near record warmth will continue mainly over
northwest areas through Saturday. Meanwhile, increasing moisture and
thunderstorm coverage/wetness are expected elsewhere through the
weekend as a moist backdoor front arrives Saturday, pushes into
central areas Saturday night, then banks up against the continental
divide late Sunday. East canyon wind gusts up to 50 mph are possible
in the central valley from Santa Fe to almost Socorro Saturday
evening. The risk of heavy rain and burn scar flash flooding will
increase significantly Sunday, then persist through the coming work
week as daily rounds of scattered-to-numerous showers and
thunderstorms develop.  The Gallup-to-Farmington area will remain
hot, dry, and unstable until mid week, when the moisture will
finally spread there as the upper high moves west over NV and CA.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM MDT Saturday for the following
zones... NMZ201-203-205-217-219.

&&
Hazardous weather outlook, Jul 9, 3:09 AM MDT, 22 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
309 AM MDT Fri Jul 9 2021

NMZ201>241-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
309 AM MDT Fri Jul 9 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected this
afternoon and evening favoring areas along and west of the Central
Mountain Chain. Though minimal storm coverage is expected, any one
storm could produce locally heavy rainfall and flash flooding,
especially near and downstream of recent burn scars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A back door cold front will push westward through the gaps of the
Central Mountain Chain late Saturday afternoon through Saturday
evening. Gusts up to 50 mph will be possible below canyons in the
Albuquerque metro area. Moisture arriving with the front will also
aid in shower and thunderstorm development. A few storms may become
severe across central and western NM Saturday evening. Hail and
damaging wind gusts will be possible in addition to heavy rainfall.

Sunday looks to be especially active thanks to the increased moisture
behind Saturday's front. Numerous showers and thunderstorms are
expected, all with the potential for heavy rainfall and flash
flooding, as well as damaging wind gusts and large hail.

Daily rounds of thunderstorm activity will persist through mid week.
The potential for heavy rainfall and flash flooding will also continue,
especially over and downstream of recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
impacts through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:57 PM MDTAreal Flood AdvisoryABQBernalillo3 hr
Jul 10, 3:17 PM MDTSpecial Weather StatementABQCatron28 min
Jul 10, 3:24 PM MDTSpecial Weather StatementABQSandoval36 min
Jul 10, 3:40 PM MDTSpecial Weather StatementABQLos Alamos35 min
Jul 10, 3:48 PM MDTSevere Thunderstorm WarningABQSandoval42 min
Jul 10, 3:49 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 10, 4:29 PM MDTSpecial Weather StatementABQBernalillo31 min
Jul 10, 4:52 PM MDTSevere Thunderstorm WarningABQSandoval22 min
Jul 10, 4:53 PM MDTSpecial Weather StatementABQ37 min
Jul 10, 4:54 PM MDTSpecial Weather StatementABQSanta Fe36 min
Jul 10, 5:13 PM MDTSpecial Weather StatementABQBernalillo32 min
Jul 10, 5:27 PM MDTSpecial Weather StatementABQSocorro33 min
Jul 10, 5:29 PM MDTSpecial Weather StatementABQSanta Fe31 min
Jul 10, 5:55 PM MDTSpecial Weather StatementABQTaos35 min
Jul 10, 5:57 PM MDTSpecial Weather StatementABQBernalillo33 min

Nearby

Excessive Heat Warnings in New Mexico, 2021Every excessive heat warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.